The Dangers of Librium Overdose and Withdrawal

Librium (chlordiazepoxide) is a benzodiazepine, a class of prescription drugs that are primarily used for anxiety management, seizure control, sleep inducement, and muscle relaxation.1 Librium was the very first benzodiazepine to be developed, and it has been used in the treatment of anxiety disorders, the control of seizures, and in the management of withdrawal symptoms from alcohol and other benzodiazepines.1,2

The effects and side effects of Librium are similar to those of other benzodiazepines and CNS depressants. Librium also carries with it the potential for overdose, dependence, and withdrawal. This is especially true when there is concurrent use of Librium with other benzodiazepines, alcohol or opioids.

Benzodiazepine Overdose

Individuals who misuse Librium and other benzodiazepines may be trying to achieve a relaxing euphoria, or high, that’s associated with higher doses of the medication. This euphoric high can also be achieved by using Librium in conjunction with other CNS depressants (e.g., benzodiazepines, heroin, prescription opioid painkillers, alcohol, etc.) due to their cumulative/combined synergistic effect.2,3

Serious, life-threatening side effects that occur with overdosage of Librium includes:1,4

  • Slowed reflexes.
  • Slowed breathing.
  • Lowered blood pressure.
  • Mood swings or irritability/aggression.
  • Sedation.
  • Respiratory depression.
  • Coma.

Withdrawal

Cessation of a therapeutic dose of Librium that’s administered for as little as 4-6 weeks can lead to mild to moderate withdrawal symptoms that include:2

  • Anxiety.
  • Headache.
  • Insomnia.
  • Depression.
  • Irritability and agitation.
  • Tremor.

As a long-acting benzodiazepine, Librium withdrawal occurs within 5 days of cessation, peaking anywhere at 1 to 9 days.2 Withdrawal symptoms may last as long as 28 days.2

Higher doses (e.g., more than 4 or 5 times normally prescribed doses) and longer use (e.g., longer than 6 to 12 weeks) of Librium increase the likelihood of also experiencing moderate to severe withdrawal symptoms.2

Moderate to severe withdrawal symptoms may include:2

  • Palpitations.
  • Muscle aches.
  • Sweating.
  • Involuntary muscle twitching.
  • Hypothermia.
  • Seizures.
  • Delirium.
  • Psychosis.

Polydrug Use

In people being treated for substance use disorders, it’s uncommon that benzodiazepines are the initial or primary drug of use.5

It’s common for those with an alcohol use disorder to also use benzodiazepines, with studies indicating concurrent benzodiazepine use at 29% to 76%.2 Heroin users and those who misuse prescription opioids are also likely to use and misuse benzodiazepines.2

Heroin and opioid painkillers are a particularly dangerous combination. More than 30% of overdoses involving opioids also involve benzodiazepines.3 Combining benzodiazepines with alcohol or opioids is unsafe because each of these substances sedate users and suppress breathing.3

Misuse of Librium, especially alongside the misuse of other substances, may indicate an individual has a substance use disorder. Addiction is a treatable, chronic medical disease resulting in compulsive behaviors that continue despite harmful consequences.2 There are many options available to treat a Librium or benzodiazepine substance use disorder.

References

  1. National Institute on Drug Abuse. (2018). DrugFacts: Prescription CNS Depressants.
  2. Miller, S. C., Fiellin, D. A., Rosenthal, R. N., & Saitz, R. (2019). The ASAM Principles of Addiction Medicine, Sixth Edition. Philadelphia: Wolters Kluwer.
  3. National Institute on Drug Abuse. (2018). Benzodiazepines and Opioids.
  4. Diagnostic and statistical manual of mental disorders: DSM-5. (5th ed.). (2013). Washington, D.C.: American Psychiatric Association.
  5. Smith, D. E. & Landry, M. J. (1990). Benzodiazepine dependency discontinuation: Focus on the chemical dependency detoxification setting and benzodiazepine-polydrug abuse. Journal of Psychiatric Research, 24 Suppl 2: 145–156.
About The Contributor
Ryan Kelley, NREMT
Medical Editor, American Addiction Centers
Ryan Kelley is a nationally registered Emergency Medical Technician and the former managing editor of the Journal of Emergency Medical Services (JEMS). During his time at JEMS, Ryan developed Mobile Integrated Healthcare in Action, a series... Read More